I'd like to preface this post with the fact that I LOVE me some Pepto-Bismol. It's a one-stop shop for all of my stomach-related needs (of which there were many during my illness this week), and it's pink. For girls!
But I've got a bone to pick with them.
If YOU made a medication that had a harmless but extremely . . . disturbing side effect, wouldn't you display that information prominently on the packaging?
Because it would have been really helpful to know that my go-to drug for digestive issues can, on occasion, turn your poop and/or tongue BLACK. Since to me, when body parts turn black, I tend to think that they are DYING.
Now, according to the FAQ section of their website, it's quite common, harmless, and actually a pretty interesting chemical reaction.
The active ingredient in Pepto-Bismol contains bismuth. When a small amount of bismuth combines with trace amounts of sulfur in your saliva and gastrointestinal tract, a black-colored substance (bismuth sulfide) is formed. This discoloration is temporary and harmless. It can last several days after you stop taking Pepto-Bismol. Individual bowel habits, your age (the intestinal tract slows down with age), and the amount of the product taken all help to determine how long Pepto-Bismol is in your system.But seriously, why is this not more widely known? If this hasn't happened to you, let me assure you that it is both disturbing (do a Google image search on "Pepto Bismol black tongue") and panic-inducing (most of the WebMD results for "black stool" involve internal bleeding and other equally serious conditions).
So come on Pepto Bismol, how about some full disclosure?